Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2020, 12:48 AM CDT for Miami County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2020, 12:48 AM CDT (05:48 UTC)
- Expired
- May 26, 2020, 1:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 61 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
509 WUUS53 KEAX 260548 SVREAX KSC121-260615- /O.NEW.KEAX.SV.W.0089.200526T0548Z-200526T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Kansas City/Pleasant Hill MO 1248 AM CDT Tue May 26 2020 The National Weather Service in Pleasant Hill has issued a * Severe Thunderstorm Warning for... Central Miami County in east central Kansas... * Until 115 AM CDT. * At 1248 AM CDT, a severe thunderstorm was located over Fontana, or near Osawatomie, moving north at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Paola, Osawatomie and Fontana. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3840 9474 3840 9493 3863 9502 3865 9474 TIME...MOT...LOC 0548Z 165DEG 24KT 3846 9485 HAIL...0.75IN WIND...60MPH $$ Blair
2 follow-up statements
094 WWUS53 KEAX 260601 SVSEAX Severe Weather Statement National Weather Service Kansas City/Pleasant Hill MO 101 AM CDT Tue May 26 2020 KSC121-260615- /O.CON.KEAX.SV.W.0089.000000T0000Z-200526T0615Z/ Miami KS- 101 AM CDT Tue May 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR CENTRAL MIAMI COUNTY... At 100 AM CDT, a severe thunderstorm was located over Paola, moving north at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Paola and Osawatomie. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3850 9474 3849 9496 3863 9502 3865 9474 TIME...MOT...LOC 0600Z 172DEG 24KT 3855 9484 HAIL...0.75IN WIND...60MPH $$ Blair
698
WWUS53 KEAX 260609
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
109 AM CDT Tue May 26 2020
KSC121-260618-
/O.EXP.KEAX.SV.W.0089.000000T0000Z-200526T0615Z/
Miami KS-
109 AM CDT Tue May 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIAMI COUNTY WILL
EXPIRE AT 115 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3850 9474 3849 9496 3863 9502 3865 9474
TIME...MOT...LOC 0608Z 165DEG 24KT 3860 9486
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:55 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 25, 10:55 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1055 PM CDT Mon May 25 2020
.Discussion...
Issued at 213 PM CDT MON MAY 25 2020
Southerly flow through pretty much the entire column has resulted in
a very humid air mass with precipitable water values pushing max
values or at least above the 95th percentile. Breaks in the
clouds earlier in the day resulted in temperatures nearing or
exceeding convective temperatures with CU and showers and storms
quickly developing as a result. With around 1000 to as much as
2000 J/kg of CAPE, in this environment, showers and storms will
become more widespread through the afternoon across mainly eastern
KS and western MO. While each cell will be relatively short-lived
in any given location, each cell will be very efficient in its
rainfall and any area that sees multiple cells could quickly pile
up the rainfall with pockets of 1 to 3 inch rainfalls likely. Will
keep the flash flood watch going in its current configuration as
a result. The threat of severe weather looks low but really can't
be ruled out at this time. The wave to our west is enhancing the
shear in the area which would lead better storm organization.
Also, with no real surface focus and cells developing
simultaneously, there's a number of mergers going on and this
should limit storm organization. With low LCLs in the relatively
stronger shear can't rule out a brief tornado but overall, hail
and gusty winds look like the main threat, in addition to the
heavy rain threat.
There will be drop off in activity tonight as this initial wave
moves away. But another wave will move northward, likely after
midnight, and spread more widespread showers and embedded
thunderstorms to eastern KS and western MO through the tomorrow
morning. With a similar moisture profile, storms could again
produce locally heavy rainfall across eastern KS and western MO.
Instability will be weaker so not expecting severe weather.
The upper wave responsible for this mess will cutoff to our
southwest. As a result we'll see continued chances for precipitation
through at least Thursday/ Thursday night. Near to below normal
temperatures are also expected in this pattern. The weather should
begin to quiet down for the weekend as the low moves away from the
area and an upper ridge builds eastward into the middle of the
country.
&&
.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1053 PM CDT MON MAY 25 2020
A lull in the thunderstorms currently ongoing, with more rain
expected at the terminals overnight. Periods of heavy rain should
cause visbility restrictions to go along with the ceiling
restrictions. Ponding will also be possible on the runways given
the high rain rates for times overnight. By early Tuesday morning,
the prevailing heavy rain should move out and give way to another
couple hours of light hit-or-miss showers through the mid morning,
before gradual improvement in flight conditions going into Tuesday
evening and the early overnight hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Tuesday evening for MOZ001>008-011>016-
020>024-028>031-037-038-043-044-053-054.
&&
Discussion...CDB
Aviation...LeightonHazardous weather outlook, May 25, 5:00 AM CDT, 19 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 500 AM CDT Mon May 25 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 500 AM CDT Mon May 25 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Several rounds of thunderstorms are expected today into tonight. A couple strong storms are possible this afternoon along with the potential for heavy rainfall. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off storm chances continue through Thursday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 25, 8:59 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TORNADO 1 NE MENDON 39.60N 93.12W
05/25/2020 CHARITON MO EMERGENCY MNGR
DELAYED REPORT. BRIEF TOUCHDOWN OF A TORNADO
AT THE CORNER OF MIKE ROAD AND VERNON
KENNEDY AVENUE NEAR MENDON. SOME MINOR
STRUCTURAL DAMAGE WAS NOTED AT THAT
LOCATION. TIME WAS ESTIMATED FROM RADAR.
&&Local storm report, May 25, 9:02 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG CONCORDIA 38.98N 93.57W
05/25/2020 LAFAYETTE MO TRAINED SPOTTER
DELAYED REORT. SEVERAL TREE BRANCHES WERE
DOWN IN CONCORDIA, ALONG WITH SOME MINOR
STRUCTURAL DAMAGE. WINDS WERE ESTIMATED AT
60 TO 65 MPH. TIME ESTIMATED FROM RADAR.
&&Local storm report, May 25, 9:40 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
940 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 6 E SPICKARD 40.24N 93.48W
05/25/2020 GRUNDY MO BROADCAST MEDIA
DELAYED REPORT. LARGE TREE LIMB SPLIT NEAR
SPICKARD. PUBLIC REPORT RELAYED TO THE
OFFICE VIA BROADCAST MEDIA.
&&Special weather statement, May 26, 12:01 AM CDT, 47 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1201 AM CDT Tue May 26 2020 KSZ060-260530- Linn KS- 1201 AM CDT Tue May 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR LINN COUNTY UNTIL 1230 AM CDT... At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm over Mound City, moving north at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pleasanton, La Cygne, Mound City, Linn Valley, Parker and Prescott. LAT...LON 3804 9492 3839 9500 3839 9464 3804 9463 TIME...MOT...LOC 0500Z 174DEG 25KT 3814 9478 Blair
Special weather statement, May 26, 12:31 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1231 AM CDT Tue May 26 2020
KSZ057-060-260615-
Miami KS-Linn KS-
1231 AM CDT Tue May 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI AND NORTHERN LINN
COUNTIES UNTIL 115 AM CDT...
At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm over
La Cygne, moving north at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Paola, Osawatomie, La Cygne, Linn Valley, Parker, Fontana, New
Lancaster and Beagle.
LAT...LON 3827 9471 3827 9500 3855 9504 3861 9489
3855 9469
TIME...MOT...LOC 0531Z 177DEG 23KT 3835 9480
BlairSpecial weather statement, May 26, 12:43 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1243 AM CDT Tue May 26 2020
MOZ054-260615-
Henry MO-
1243 AM CDT Tue May 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
115 AM CDT...
At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Montrose, or 8 miles west of Clinton, moving northwest
at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Urich, Blairstown and Hartwell.
LAT...LON 3839 9407 3857 9406 3857 9392 3856 9392
3833 9381 3830 9398
TIME...MOT...LOC 0542Z 148DEG 32KT 3836 9394
BlairThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:01 AM CDT | Special Weather Statement | EAX | Linn | 29 min |
| May 26, 12:31 AM CDT | Special Weather Statement | EAX | Miami | 44 min |
| May 26, 2:23 AM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth | 5 hr |
| May 26, 3:53 AM CDT | Areal Flood Advisory | EAX | Atchison, Leavenworth | 3 hr |
| May 26, 9:36 AM CDT | River Flood Warning | EAX | Atchison | 11 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.